Virginia, 2012

Damaging Winds in Virginia, September 8, 2012

September 8, 2012 · NWS LWX · 31 events in 10 counties and zones

A cold front crossed WV in the morning and made it to the I-95 corridor by the evening. Increased instability led to pre frontal showers and thunderstorms that were capable of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossed WV in the morning and made it to the I-95 corridor by the evening. Increased instability led to pre frontal showers and thunderstorms that were capable of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 9:17 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 8, 9:17 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN ADVANCE OF
THIS FRONT. COOLER AND MUCH DRIER AIR WILL MOVE IN SUNDAY AND
REMAIN OVER THE REGION THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRE-FRONTAL BAND OF SHWRS HAS BEEN SLOW TO ENTER WRN CWA THIS
MRNG...AND ACTIVITY HAS BEEN DIMINISHING...THUS POPS ADJUSTED
DOWNWARD FOR NEXT FEW HOURS. SFC CDFNT LAGGING BEHIND INITIAL
PCPN...AND AT 14Z IS LOCATED ACRS WRN WV. CNVTCV BAND DVLPG ALONG
THIS FEATURE...WHICH SHUD RACE AHEAD OF ANY PRE-FRONTAL PCPN BY
THIS AFTN ACRS SHEN VLY. FRONT WILL ENCOUNTER HIGHLY UNSTABLE
ATM...SO TSTMS SHUD INTENSIFY AS THEY PUSH EWD THRU CWA. BULK
SHEAR IS VERY HIGH AND FAVORABLE FOR STRONG WIND GUSTS.
HODOGRAPH/ENVIRONMENTAL SHEAR ARE ORIENTED SUCH THAT ISOLATED
TORNADOES ARE ALSO PSBL...THO DMGG WINDS ARE MOST SIGNIFICANT THREAT.

AMPLE SUN THIS MRNG ALLOWING TEMPS TO RISE WELL INTO 80S BEFORE TSTMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TRAILING STRATIFORM EXPECTED TO MOVE EAST THROUGH THE
EVENING...WITH DRY/COOL AIR COMING IN FROM THE NW. NWLY FLOW
AROUND 10 MPH WILL LIMIT FOG. MIN TEMPS IN THE 40S IN THE POTOMAC
HIGHLANDS...50S ELSEWHERE /LOW 60S NEAR SHORE AND URBAN AREAS/
WITH SKIES CLEARING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD FRONT WILL BE OFFSHORE BY SUNDAY WITH COOLER AND DRIER HIGH
PRESSURE MOVING IN. TEMPS SHOULD STAY NEAR OR A LITTLE BELOW NORMAL
THROUGH AT LEAST MIDWEEK BEFORE TEMPS RISE A LITTLE AS THE HIGH
SHIFTS OFFSHORE AND WINDS SWAP TO A SOUTHERLY DIRECTION. THE NEXT
SIGNIFICANT WEATHER FEATURE IS A WEAK COLD FRONT APPROACHING BY THE
END OF NEXT WEEK. NO EXPECTED TROPICAL THREATS TO OUR FORECAST AREA
THROUGH NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SLY FLOW INCREASES THIS MORNING IN ADVANCE OF THE APPROACHING
COLD FRONT. LINE/S/ OF THUNDERSTORMS EXPECTED IN ADVANCE OF THE
FRONT ACROSS THE TERMINALS FROM WEST TO EAST THIS AFTERNOON INTO
THE EVENING. SOME STORMS MAY BE STRONG/SEVERE...WITH DAMAGING WIND
GUSTS.

PCPN ENDS AND CLOUDS GRADUALLY CLR TONIGHT WITH DRY NWLY FLOW AROUND
10 KT LIMITING FOG DEVELOPMENT.

VFR CONDS EXPECTED THRU NEXT WK. NW WINDS 10-20 KTS SUN/MON...
DIMINISHING THEREAFTER AS HIGH PRESSURE MOVES IN.

&&

.MARINE...
GUSTY SLY WINDS TDA AHEAD OF CDFNT. LINE/S/ OF TSTMS EXPECTED LATE
AFTERNOON INTO EVENING ACROSS THE WATERS IN ADVANCE OF THE COLD
FRONT. SPECIAL MARINE WARNINGS EXPECTED SINCE MAIN THREAT WITH THE
WEATHER IS DAMAGING WINDS. NWLY FLOW AFTER THE FRONT CONTINUES SCA
FOR MAIN PORTIONS OF THE WATERS TONIGHT WITH GUSTS AROUND 20 KT.

GUSTY NW WINDS SUNDAY ARE EXPECTED TO REMAIN AROUND 20KTS FOR MUCH
OF THE BAY CHANNEL SOUTH OF BALTIMORE AND LOWER POTOMAC DURING THE
MORNING...REQUIRING A SMALL CRAFT ADVISORY THERE SUNDAY MORNING.
OTHERWISE NO MARINE HAZARDS THROUGH NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES EXPECTED TO REMAIN ABOUT THREE QUARTERS FOOT
ABOVE ASTRONOMICAL PREDICTION INTO SATURDAY EVENING WITH SLY FLOW
IN ADVANCE OF A COLD FRONT. POST FRONT WILL BE NWLY FLOW AND MORE
NORMAL WATER LEVELS. WITH THE PREFERRED TIDE TONIGHT HAVING
PAST...NO COASTAL FLOODING IS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531-539>541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ530-538-542.
     SMALL CRAFT ADVISORY UNTIL 3 PM EDT SUNDAY FOR ANZ532>534-537-
     543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

SYNOPSIS...BAJ/CAS
NEAR TERM...KONARIK
SHORT TERM...BAJ/KONARIK
LONG TERM...CAS
AVIATION...BAJ/KONARIK/CAS
MARINE...BAJ/KONARIK/CAS
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Sep 8, 11:21 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1221 PM EDT SAT SEP 8 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS
THIS MORNING...EXPANDING TO ALL THE WATERS THIS AFTERNOON...BEFORE
DROPPING FOR THE MIDDLE AND UPPER TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS INTO
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE
MAINLY EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Sep 8, 1:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT SAT SEP 8 2012

MDZ005>007-081900-
HARFORD MD-CARROLL MD-NORTHERN BALTIMORE MD-
202 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT HARFORD...CARROLL AND NORTHERN
BALTIMORE COUNTIES...

AT 202 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF FREELAND TO 6 MILES WEST OF
UPPERCO...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE PARKTON...UPPERCO...BORING...BUTLER...
JARRETTSVILLE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3968 7625 3952 7648 3945 7690 3973 7679
      3972 7624
TIME...MOT...LOC 1802Z 252DEG 32KT 3976 7672 3958 7690

GMS
Local storm report, Sep 8, 1:03 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 ESE HALFWAY           39.61N  77.75W
09/08/2012                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN ACROSS MD RT 632 BETWEEN HALFWAY AND I-70

&&

EVENT NUMBER LWX1201176

SMZ
Special weather statement, Sep 8, 1:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT SAT SEP 8 2012

VAZ025-026-504-WVZ506-081830-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
204 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND...EASTERN
PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES...

AT 204 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SUGAR GROVE TO 7 MILES WEST OF WILLIAMSVILLE...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE...BUFFALO GAP AND
BRIDGEWATER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3854 7934 3849 7884 3801 7937 3809 7949
      3810 7949 3814 7946 3816 7945 3816 7949
      3815 7951 3815 7953 3818 7953 3822 7971
TIME...MOT...LOC 1804Z 270DEG 27KT 3851 7928 3818 7965

GMS
Local storm report, Sep 8, 1:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CAVETOWN                39.64N  77.59W
09/08/2012                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN ACROSS MD RT 66 AT CAVETOWN CHURCH RD

&&

EVENT NUMBER LWX1201178

SMZ
Local storm report, Sep 8, 1:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     BRIDGEPORT              39.64N  77.67W
09/08/2012                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR MD 64 AND GREENDALE DRIVE

&&

EVENT NUMBER LWX1201179

SMZ
Special weather statement, Sep 8, 1:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT SAT SEP 8 2012

MDZ004-009-VAZ042-081845-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
219 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 219 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POINT OF ROCKS TO PURCELLVILLE...MOVING EAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE TUSCARORA...HILLSBORO...LUCKETTS AND
LEESBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3926 7733 3906 7755 3915 7783 3932 7762
TIME...MOT...LOC 1819Z 279DEG 11KT 3926 7753 3913 7771

GMS

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
September 8, 1:25 PM EST
Where
Frederick County, 0.95 mi ESE of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.163, -78.285

There was a tree down along Perry Road.

Thunderstorm Wind, Warren

When
September 8, 1:45 PM EST
Where
Warren County, 0.44 mi WSW of Waterlick
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.967, -78.287

There were several trees down along Route 55.

Thunderstorm Wind, Loudoun

When
September 8, 1:56 PM EST
Where
Loudoun County, 0.98 mi NE of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.138, -77.805

There were three trees down on Route 7.

Thunderstorm Wind, Loudoun

When
September 8, 1:58 PM EST
Where
Loudoun County, 0.83 mi SSE of Purcellville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.139, -77.713

There was a tree, one foot in diameter, down on Hatcher Ave.

Thunderstorm Wind, Albemarle

When
September 8, 1:58 PM EST
Where
Albemarle County, 1.07 mi WNW of Scottsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.808, -78.517

A tree was blown down near the 500 block of Irish Road.

Thunderstorm Wind, Fauquier

When
September 8, 2:05 PM EST
Where
Fauquier County, 2.16 mi NNE of Halfway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.950, -77.718

There was a tree down along Landmark School Road.

Thunderstorm Wind, Fauquier

When
September 8, 2:12 PM EST
Where
Fauquier County, 1.24 mi NE of Turnbull
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.692, -77.833

There was a tree down along Spring Road.

Thunderstorm Wind, Loudoun

When
September 8, 2:20 PM EST
Where
Loudoun County, 2.7 mi NW of Dulles Intl Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.977, -77.487

Thunderstorm Wind, Loudoun

When
September 8, 2:20 PM EST
Where
Loudoun County, 0.6 mi S of Ashburn
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.041, -77.481

Thunderstorm wind gust was estimated by NWS meteorologist, Ken Widelski.

Thunderstorm Wind, Loudoun

When
September 8, 2:20 PM EST
Where
Loudoun County, 0.35 mi SE of Waxpool
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.016, -77.516

Thunderstorm wind gust was estimated by a Mesonet site in Ashburn, Va.

Thunderstorm Wind, Fauquier

When
September 8, 2:20 PM EST
Where
Fauquier County, 1.22 mi W of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.699, -77.722

There was at tree down along Old Auburn Road.

Thunderstorm Wind, Loudoun

When
September 8, 2:22 PM EST
Where
Loudoun County, 1.05 mi SSW of Arcola Glascock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.915, -77.555

There were three to four trees snapped in the community of Kirkpatrick Farms.

Thunderstorm Wind, Prince William

When
September 8, 2:28 PM EST
Where
Prince William County, 1.34 mi SSW of Haymarket
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.803, -77.641

There was a tree down along Old Carolina Road.

Thunderstorm Wind, Albemarle

When
September 8, 2:28 PM EST
Where
Albemarle County, 3.49 mi E of Red Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.964, -78.556

There was a tree blown down near the 1700 block of Lynchburg Road.

Thunderstorm Wind, Fairfax

When
September 8, 2:30 PM EST
Where
Fairfax County, 0.45 mi ESE of Herndon Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.979, -77.392

There were multiple trees down.

Thunderstorm Wind, Prince William

When
September 8, 2:30 PM EST
Where
Prince William County, 1.42 mi SSE of Nokesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.680, -77.574

There were trees down at Carriage Ford Road and Alden Road.

Thunderstorm Wind, Prince William

When
September 8, 2:32 PM EST
Where
Prince William County, 0.99 mi ENE of West Gate of Lomond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.777, -77.484

There were downed trees blocking portions of Chatham Street at Clairmont Street.

Thunderstorm Wind, Prince William

When
September 8, 2:33 PM EST
Where
Prince William County, 2.93 mi NNE of Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.818, -77.527

There was a tree down at Lee Highway and Sudley Road.

Thunderstorm Wind, Fairfax

When
September 8, 2:35 PM EST
Where
Fairfax County, 1.89 mi SE of Chantilly
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.878, -77.409

Thunderstorm Wind, Fairfax (C)

When
September 8, 2:35 PM EST
Where
Fairfax (C) County, 0.69 mi NW of Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.858, -77.307

There was a tree down near Route 50 and Route 123.

Thunderstorm Wind, Prince William

When
September 8, 2:35 PM EST
Where
Prince William County, 1.37 mi NNW of Canova
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.697, -77.443

There were large trees down blocking all lanes on Dumfries Road at Longtree Drive.

Thunderstorm Wind, Albemarle

When
September 8, 2:38 PM EST
Where
Albemarle County, 1.54 mi NW of Rio
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.085, -78.491

A tree was blown down near the 1700 block of Earlysville Road.

Thunderstorm Wind, Fairfax

When
September 8, 2:49 PM EST
Where
Fairfax County, 0.83 mi WSW of Pohick Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.715, -77.214

There were several trees down near the parking lot that were 8 to 12 inches in diameter. Windows were blown out on 29 vehicles at the Lorton Station VRE parking lot. The damaged cars were located on the northeast side of the parking lot.

Thunderstorm Wind, Albemarle

When
September 8, 2:51 PM EST
Where
Albemarle County, 1.46 mi NE of Rio
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.087, -78.455

There was a tree blown down at 415 Carrsbrook Drive.

Thunderstorm Wind, Arlington

When
September 8, 2:56 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

Thunderstorm Wind, Arlington

When
September 8, 2:58 PM EST
Where
Arlington County, 3.23 mi SSW of Rosslyn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.835, -77.097

There was a tree down at Interstate 395 and King Street.

Thunderstorm Wind, Arlington

When
September 8, 3:00 PM EST
Where
Arlington County, 0.55 mi SSW of South Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.863, -77.054

There was a tree, 3 feet in diameter, down.

Thunderstorm Wind, Arlington

When
September 8, 3:01 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

Thunderstorm Wind, Prince William

When
September 8, 3:05 PM EST
Where
Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.512, -77.303

Thunderstorm Wind, Albemarle

When
September 8, 3:05 PM EST
Where
Albemarle County, 0.69 mi N of Carters Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.910, -78.570

There were several reports of trees down in the southern part of the county.

Thunderstorm Wind, Orange

When
September 8, 3:15 PM EST
Where
Orange County, 1.35 mi NNE of Verdtersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.287, -77.867

There was a tree down on Burr Hill Road and Route 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412174, 412175, 412176, 412177, 412499, 412178, 412179, 412180, 412181, 412182, 412183, 412184, 412185, 412186, 412189, 412190, 412191, 412192, 412193, 412325, 412326, 412187, 412327, 412188, 412328, 412329, 412330, 412331, 412333, 412497, 412334.